Filter by keywords:



Filtering documents. Please wait...

1/6. Case of prolonged alcohol withdrawal syndrome accompanied with hyperthyroidsim.

    hyperthyroidism is associated with increased psychiatric morbidity. It may alter the clinical course of alcohol withdrawal syndrome. We report a 69 year old man who presented prolonged alcohol withdrawal syndrome associated with hyperthyroidism. Initially, he developed typical alcohol withdrawal syndrome including tremor, disorientation, delirium and visual hallucination of small animals. thyroid function tests revealed a free triiodothyronine (T3) of 6.1 pg/dl (range, 3.0 to 5.8), a free thyroxine (T4) of 2.3 ng/dl (range, 0.85 to 2.15) and a thyroid stimulating hormone (TSH) of 0.003 microU/ml (range, 0.3 to 4.0), and thiamazole was administered. Even after a month, he continuously presented persecutory delusion, auditory hallucination and cognitive dysfunction. Although these symptoms did not respond to the medication including antipsychotics, they totally passed away after the thyroid function reached down to the normal level (free T3 3.0 pg/ml, free T4 1.1 ng/dl, TSH 0.004 microU/ml). In addition, cognitive function was recovered to the normal level as he scored 28/30 on the Mini Mental State Examination. We propose that hyperthyroidism contributed to the occurrence of psychotic symptoms and cognitive dysfunction.
- - - - - - - - - -
ranking = 1
keywords = animal
(Clic here for more details about this article)

2/6. naltrexone-induced hypothermia in the rat.

    naltrexone, in relatively high doses, has been reported to cause a fall in body temperature in human ex-heroin addicts who had been abstinent for at least 6 weeks. The underlying mechanism of this hypothermic effect has been investigated in rats. The first consideration was that the temperature change was a reflection of delayed withdrawal but rats implanted with a morphine pellet 45 days earlier showed no significant change in temperature after a dose of naltrexone that caused marked withdrawal hypothermia in dependent rats implanted 3 days previously. A fall in core temperature was only induced in rats after doses of 80 and 160 mg/kg i.p. of naltrexone. Behavioral thermoregulatory studies revealed that the animals correct the falling body temperature by increased exposure to a radiant heat source indicating that the central thermostats had not been significantly affected by the drug. These data suggest that the major component in the hypothermic effect of naltrexone is activation of efferent heat loss pathways or peripheral heat loss mechanisms. Due to current suggestions that opiate receptors might represent the receptors for an endogenous transmitter the results are discussed in relation to this consideration. When compared to the sites and mechanism of action of opiates on thermoregulation the results with naltrexone lend little support to the hypothesis that the fall in temperature is due to displacement of an endogenous substance from central opiate receptors.
- - - - - - - - - -
ranking = 1
keywords = animal
(Clic here for more details about this article)

3/6. The use of naloxone during the withdrawal syndrome from heroin.

    Attempts to repeat in human subjects animal studies in which naloxone stopped withdrawal symptoms after prolonged use of heroin failed. Nevertheless, suggestions for further studies are made, as the subjects' subsequent desire for opiates did seem attenuated.
- - - - - - - - - -
ranking = 1
keywords = animal
(Clic here for more details about this article)

4/6. Acute exacerbation of paranoid psychotic state after long-term abstinence in patients with previous methamphetamine psychosis.

    From a population of 111 patients with chronic methamphetamine (MAP) psychosis, who were treated at ten mental hospitals during the past 3 years, 21 patients were selected for study. Sixteen patients who experienced MAP psychosis again used MAP one or more times after long-term abstinence and experienced acute exacerbation of a paranoid psychotic state which was almost identical to the initial psychotic episode. Four of these patients relapsed following a single MAP reuse of an amount less than that initially used, and one relapsed without evidence of MAP reuse. In eight patients, small doses of neuroleptics, e.g., 3 mg per day of haloperidol, prevented the acute provocation of a psychotic state by MPA reuse. Subsequently, three of these relapsed into a psychotic state following MAP reuse without concurrent haloperidol medication. The clinical data were compared with animal experiments which indicate that chronic MAP use can induce a long-term susceptibility to sensitization to MAP. The positive prophylactic effect of small doses of haloperidol on the acute exacerbation may suggest the participation of dopaminergic supersensitivity as a mechanism for the paranoid psychotic state.
- - - - - - - - - -
ranking = 1
keywords = animal
(Clic here for more details about this article)

5/6. reserpine withdrawal psychosis: the possible role of denervation supersensitivity of receptors.

    A case is reported in which abrupt cessation of long term reserpine therapy for hypertension was followed by hallucinations and mania. reserpine is thought to induce a denervation sensitivity to dopamine in the basal ganglia and chemotactic trigger zone in man and to catecholaminergic agents in the basal ganglia and mesolimbic system in animals. Conceivably, a parallel supersensitivity in the mesolimbic area could have occurred in this patient and accounted for the psychiatric symptoms. This supersensitivity and the possibility that it may, like tardive dyskinesia, be persistent should be considered when reserpine or similar drugs are used for prolonged periods.
- - - - - - - - - -
ranking = 1
keywords = animal
(Clic here for more details about this article)

6/6. polyethylene glycol nephrotoxicity secondary to prolonged high-dose intravenous lorazepam.

    OBJECTIVE: To report a patient with a probable acute tubular necrosis (ATN) induced by chronic exposure to polyethylene glycol (PEG)-400 via long-term, massive dosage of intravenous lorazepam. CASE SUMMARY: A 57-year-old man with a history of alcohol abuse was admitted to the intensive care unit for acute respiratory failure. lorazepam therapy was initiated in anticipation of alcohol withdrawal. Dosages up to 18 mg/h were required to provide adequate sedation and optimize ventilation. On day 43, the patient developed oliguric ATN of unknown etiology. The cumulative intravenous lorazepam dose was 4089 mg, equivalent to approximately 220 mL of PEG-400. blood urea nitrogen concentrations followed a pattern that paralleled lorazepam dosage increases and decreases. Protein and granular casts were evident in urinalyses performed on days 12 and 29. The patient eventually experienced complete recovery. DISCUSSION: ATN associated with intravenous PEG was last reported in 1959 in 6 of 32 patients receiving a cumulative PEG-300 dose of 120-200 mL over 3-5 days via an intravenous nitrofurantoin preparation. Two of the 6 patients died. Chronic administration of intravenous PEG to rabbits over a 5-week period has caused cloudy swelling of the renal tubular epithelium, increased blood urea concentrations, and death in some animals. CONCLUSIONS: ATN probably resulted from chronic PEG exposure via massive doses of lorazepam injection, possibly enhanced by concurrent administration of vancomycin.
- - - - - - - - - -
ranking = 1
keywords = animal
(Clic here for more details about this article)


Leave a message about 'Substance Withdrawal Syndrome'


We do not evaluate or guarantee the accuracy of any content in this site. Click here for the full disclaimer.